Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Brownsville, TX

October 12, 2003Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Oct 12, 2003, 7:29 AM CDT for Hidalgo County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2003, 7:29 AM CDT (12:29 UTC)
Expired
Oct 12, 2003, 8:15 AM CDT
In force
46 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2003-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2003-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 121229
SVRBRO
TXC215-121315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
728 AM CDT SUN OCT 12 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 815 AM CDT

* AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HIDALGO MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HIDALGO BY 735 AM CDT.
   PALMVIEW BY 740 AM CDT.
   MISSION BY 745 AM CDT.
   MCALLEN BY 750 AM CDT.
   PHARR BY 755 AM CDT.
   SAN JUAN BY 800 AM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2612 9850 2599 9836 2630 9797 2647 9816

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:30 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 12, 2:30 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CDT SUN OCT 12 2003

.SHORT TERM...CLD TOPS -87 DEG C JUST WEST OF ZAPATA...AVN INITS
BEST ON THIS HVY RAFL EVENT FOR DEEP S TX. HPC HAS PLACED ALL OF THE
RGV UNDER EXCESSIVE RAFL POTENTIAL >5 INCHES TDY. FLASH FLOOD
WARNING ISSUED BY CRP FOR LA SALLE...MCMULLEN AND WEBB COUNTIES THRU
430 AM TDY. PWATS OVR BRO HAVE BEEN GREATER THAN 2 INCHES SINCE 00Z
TUE...WITH CURRENT SOUNDING FM 00Z TDY CALCULATING A PWAT OF 2.22
INCHES AND 2900 J/KG OF CAPE. CRP...MAINTAINS 2.20 INCHES OF PWAT
AND HIER CAPES THAN LAST EVENING...UP TO 2455 J/KG OF CAPE...AS A
MORE EAST LLVL FLOW...WITH SOUTH FLOW FM 850MB TO 700MB NOW.
SHRAS/TSRAS WITH VERY HVY RAFL FORMING OVR WRN VLY AND ALSO
WILLACY...KENEDY AND NRN HIDALGO COUNTIES AS PRONOUNCED RIDGING OF
THETA-E OCCURRING OVR THE RGV. KBRO 1H PCPN TOTALS ESTIMATED AT 2 TO
3 INCHES. XPCT MOST OF THE RGV TO REACH FFG AMOUNTS TDY...WITH FFW
ALREADY ISSUED FOR ZAPATA...STARR AND JIM HOGG.

WITH SFC BOUNDARY APPROACHING DEEP S TX...AND CONTINUED MSTR
CONVERGENCE AND UPPER SUPPORT WITH TIME...FLOOD SITUATION IS
DEVELOPING IN THE RGV. S/WV ENERGY EJECTED BY AGGRESSIVE NW MEXICAN
UPPER LOW IS TRAVERSING OUR WRN COUNTIES NOW...FORCING STRONG TSTM
DEVELOPMENT. HUGE MCS WILL CONTINUE TO ADVECT AND FORM IN THE REGION
THIS MRNG AND TDY...WITH OUTFLOWS FROM CONVECTION NORTH ALSO ADDING
SURFACE FORCING TDY. THIS MCS FEEDS ON ITSELF IN A VERY FAVORABLE
ENVIRONMENT TDY...INCREASING IN INTENSITY AND AREAL COVERAGE...AS
UPPER DIFFLUENT FLOW CONTINUES TO INDUCE EXTREME H7 UVM OVR ALL OF
THE RGV...WITH 12 -UBAR/S ENCOMPASSING ALL OF THE VLY BY THIS PM.
LARGE CONVECTIVE COMPLEX SHUD PRODUCE TREMENDOUS RAINFALL RATES AND
EXCESSIVE RAIN TOTALS IN THE RGV TDY. EXTREMELY COLD CLOUD TOPS OVER
NE MX/S TX. SPENES AT 0645Z WRITES (IN DEEP S TX) WITH PERSISTENT
CLOUD TOP TEMPS TO ALMOST -90C/PW VALUES OF 2.3/SURFACE DEW POINTS
75-80F THE SATELLITE ESTIMATING TECHNIQUE IS OFF THE SCALE SHOWING
RATES OF AT LEAST 2/HALF HOUR.

AVN SAW THIS EVENT LAST NIGHT...AND WILL STICK CLOSE TO ITS MASS
FIELD SOLUTIONS FM INIT THRU 120H. QUANTITATIVE PRECIPITATION
FORECAST DISCUSSION FM 208 AM CDT AGREES...BY THE FAR THE MAJOR
PLAYER OF THE DAY WITH EXPECTED PCPN AMOUNTS OF AT LEAST 2-3 IF NOT
LOCALLY GREATER THAN 5. BRO REPORTS RADAR ESTIMATES OF POSSIBLY
GREATER THAN 8 THIS EVENING. THE MEAN TROUGH TO THE WEST AND RIDGE
TO THE EAST REMAIN THE MAIN CONTROL MECHANISMS AS THE DEEP TROPICAL
MOISTURE IS TRANSPORTED NORTH THROUGH MEXICO INTO SRN TX WITH
TREMENDOUS LOW LEVEL MOISTURE BEING ADVECTED EAST FROM THE GULF. THE
TROUGH IS FCST TO SHEAR AND BECOME ELONGATED AS THE RIDGE IS
DEPRESSED ON THE NRN SIDE IN RESPONSE TO THE FALLING HEIGHTS TO THE
NORTH. STRONG SFC NORTHERLY WINDS QUICKLY REVERT TO EAST THEN SE BY
12-18 HRS INTO FCST PD...THEREFORE RAINFALL AMOUNTS SHOULD QUICKLY
BEGIN TO TAPER OFF IN THE SECOND 12-HR PD AS THE SFC FOCUS BECOMES
ILL DEFINED. IN THE MEANTIME...ETA IS DOING A HORRIBLE JOB AS WELL
AS THE NGM. THE CANADIAN HAS A RATHER LARGE 1 AREA WHICH IS HINTING
AT HEAVIER PCPN. THE GFS IS THE MODEL OF CHOICE AS LAST NIGHTS 00Z
RUN WAS PROBABLY CLOSE WITH ITS 6 MAXIMUM...MAYBE SLIGHTLY
DISPLACED. HPC FCST IS VERY CLOSE TO GFS WITH 2-3 ACROSS EXTREME
SOUTH TEXAS TAPERING OFF AS THE PCPN EXTENDS NW UP THE RIO GRANDE.
&&

.LONG TERM...RAINS NEVER REALLY TURN OFF UNTIL THU...WHEN ENUF PUSH
BRINGS MORE STABLE AMS INTO OUR AREA. HVY RAFL POSSIBLE AGAIN ON WED
CAA AND SHARP FROPA.
&&

.MARINE...AT 1 AM BUOY 020 REPORTED E-NE WINDS AT 19 KT WITH GUSTS
TO 23 KT AND SEAS 5 FEET AT 5 SECONDS. 500MB RIDGE OVER THE WESTERN
GULF OF MEXICO CONTINUES TO KEEP BULK OF CONVECTION ACROSS NORTHERN
MEXICO INTO THE RIO GRANDE PLAINS. EXPECT MODERATE TO STRONG EAST
WINDS TODAY DUE TO STRONG INFLOW INTO APPROACHING MCS...SO WILL
RAISE SCA FLAGS OFFSHORE FOR TODAY. WINDS SHOULD DROP TONIGHT...AS
SURFACE PRESSURE GRADIENT BETWEEN COASTAL TROUGH ALONG NORTHEAST
MEXICAN COAST AND COLD FRONT HEADING SOUTH. OUTFLOW FROM CONVECTION
MOVING INTO DEEP SOUTH TEXAS FROM NORTHEAST MEXICO MAY DRIFT INTO
THE COASTAL WATERS PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE AND
AN INCREASE IN SHRA/TSRA FOR TODAY. SCATTERED TO NUMEROUS SHRA/TSRA
EXPECTED THROUGH THE PERIOD. SMALL CRAFT ADVISORIES MAY BE REQUIRED
FOR WED AND THU...IN NE/E FLOW ACROSS THE NORTHERN GULF DUE TO
STRONG SURFACE HIGH OVER E CONUS.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE LOWER RIO
GRANDE VALLEY TODAY AS A CONVECTIVE BOUNDARY OVER THE HILL COUNTRY
MOVES SOUTH. PATCHY EARLY MORNING FOG...OTHERWISE...GENERALLY VFR
TO MVFR CONDITIONS...EXCEPT IFR DUE TO VISIBILITY IN VERY HEAVY RAIN
WITH SHOWERS AND THUNDERSTORMS TODAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE        ET 083/071 083/071 084 80/60/50/60/50
HARLINGEN          ET 083/070 084/070 085 80/60/50/60/50
MCALLEN            TT 082/072 084/073 087 80/60/50/60/50
RIO GRANDE CITY    TT 082/068 084/068 087 80/60/50/60/50
SOUTH PADRE ISLAND ET 083/073 083/072 083 80/60/50/60/50

.BRO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257
 SCA TODAY FOR GMZ150-155-170-175.
&&

SYNOPTIC-GRIDS...58
MARINE-AVIATION-MESO...59

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 6:05 AM CDT, 1 hour 24 minutes before
TXZ248>257-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 AM CDT SUN OCT 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF DEEP SOUTH
TEXAS UNTIL 5 PM SUNDAY. AN EXTENSION OF THE WATCH THROUGH TOMORROW
IS LIKELY. NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE
BEEN MOVING ACROSS DEEP SOUTH TEXAS THROUGH EARLY MORNING AND ARE
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL
AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT OFFSHORE TODAY...DUE TO MODERATE
TO STRONG EASTERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR
MONDAY...AS A COLD FRONT STALLS OVER DEEP SOUTH TEXAS AND LIFTS THE
MOIST AND UNSTABLE AIRMASS OVER OUR REGION. FLASH FLOODING WILL BE
THE MAIN THREAT...ALTHOUGH STRONG GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE. A STRONG COLD FRONT WILL MOVE
THROUGH OUR REGION WEDNESDAY WITH FLOODING RAINS A POSSIBILITY ONCE
MORE. WITH MODERATE TO STRONG WINDS BEHIND THE FRONT...SMALL CRAFT
ADVISORIES FOR WINDS AND SEAS MAY BE NECESSARY WEDNESDAY AND
THURSDAY. A STRONGER FRONT IS DUE FRIDAY NIGHT...BRINGING STRONG
NORTH WINDS OVER THE COASTAL WATERS WITH THE NEED FOR SMALL CRAFT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND MONDAY.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:58 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 3:19 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 4:48 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 5:20 AM CDTFlash Flood WarningBROHidalgo3 hr
Oct 12, 5:23 AM CDTSevere Thunderstorm WarningBROHidalgo37 min
Oct 12, 6:00 AM CDTSevere Thunderstorm WarningBROHidalgo45 min
Oct 12, 6:08 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 7:38 AM CDTTornado WarningBROHidalgo52 min
Oct 12, 8:10 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata3 hr
Oct 12, 8:51 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy39 min
Oct 12, 9:52 AM CDTFlash Flood WarningBROKenedy, Willacy3 hr
Oct 12, 10:21 AM CDTFlash Flood WarningBROCameron3 hr
Oct 12, 1:34 PM CDTFlash Flood WarningBROCameron3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.